Pennsylvania, 2024

Tornado and Hail in Pennsylvania, May 29, 2024

May 29, 2024 · NWS PBZ · 2 events in 1 county or zone

Isolated thunderstorms occurred across southwest Pennsylvania, with one report of one-inch hail near Rector during the mid-afternoon hours. A few hours later, another developing storm was able to interact with an outflow boundary left over from previous convection, supporting a brief tornado touchdown near the east side of Latrobe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated thunderstorms occurred across southwest Pennsylvania, with one report of one-inch hail near Rector during the mid-afternoon hours. A few hours later, another developing storm was able to interact with an outflow boundary left over from previous convection, supporting a brief tornado touchdown near the east side of Latrobe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 1:07 PM EST, 48 minutes earlier.

Area forecast discussion, May 29, 1:07 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
207 PM EDT Wed May 29 2024

.SYNOPSIS...
Scattered showers and thunderstorms on Wednesday under an upper
trough. Dry weather returns Thursday through Saturday as high
pressure builds with cooler than average temperatures. An
unsettled but warmer pattern looks to take hold by late weekend
into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Scattered showers and thunderstorms expected throughout the day
  today.
- High temperature around 5 degrees below the daily average.
-------------------------------------------------------------------

An upper low is situated across eastern OH/western PA and vorticity
advection associated with an embedded wave has driven an area of
showers with some rumbles of thunder. Two precip zones have
established with one from Pittsburgh and south having a more
convective look to it resultant of differential heating with thicker
cloud cover north and thinner south. A stratiform area of
precip further north will pivot across the area through the
afternoon hours. The 12z PIT sounding shows PWAT values just
under an inch which isn't much out of the ordinary for today
climatologically. That said, cloud bearing layer flow of less
than 20 knots will support slow moving areas of showers. Colder
air under the core of the upper low will allow for
destabilization of 500-1000 J/kg of mainly skinny CAPE largely
confined to the -10C layer and below which could enhance warm
rain processes thus heavier rates. While widespread flooding
concerns aren't expected, the areas to watch will be typical
urban areas but also the Columbiana-Beaver-Lawrence- Mercer
region where morning rain has sat the longest and CAMs indicate
a probable deformation zone maintaining showers here this
afternoon thus confidence is higher for this area to see the
most rain. Widespread totals will be a quarter to three quarters
of an inch, but amounts locally up to 1.75" under the heavier
showers are not off the table. A Slight Risk (1/5) has been
introduced for Pittsburgh and north while a Marginal (1/5)
remains elsewhere.

Very weak shear should preclude a severe threat today. Small
sub-severe hail may accompany any heavier shower/storm and
brief funnel clouds/cold air funnels are also possible through
the afternoon with cold air aloft and significant low level
CAPE, but instances of contact with the ground will be rare.

Exiting of the upper level trough axis to the east will see surface
high pressure and subsidence build during the evening and overnight
hours. The expectation is for decaying convective activity and
clearing skies after daytime heating is lost. Probability for pockets
of fog, favoring river valley locations, will increase toward
daybreak with hi res ensemble favoring south and east of
Pittsburgh.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Dry weather expected to close out the week.
- Temperatures remain below average.
-------------------------------------------------------------------

The upper trough will finally begin to make its exit on Thursday.
High pressure will build as one final shortwave traverses the area
in northerly flow aloft, but associated subsidence and increasing
mid-level dry air will keep the area rain-free and mixing will erode
residual cloud cover below a sinking inversion save for the ridges
where low level moisture may be a bit slower to clear. Cool air will
overspread the area with ensemble mean 850 mb temperature ranging
from 3-6C supporting highs in the mid 60s, about 10 degrees below
average, and a northerly gradient breeze through the day as the high
builds in. Lows will bring a bit of a chill to the air with 40s
expected and even a 40% probability of less than 40 mainly for the
higher elevations and north of I-80.

There is slight timing difference with the departure of the trough
lending the chance for slightly cooler highs than forecast on
Friday, but overall dry weather continues to close out the week with
high confidence. Temperature will begin to moderate some with rising
heights and with a dry atmosphere and sunny skies, adjusted NBM dew
points down a bit and highs up a touch to account for mixing bias.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Shower and thunderstorm chances increase late Saturday into early
  next week.
- Temperatures rebound back toward normal by Saturday.
-------------------------------------------------------------------

Upper level clouds increase on Saturday as ensembles eject an upper
wave out of the Plains. Uncertainty comes into play with variations
in strength and timing of the wave with some showing a flatter, more
progressive solution and others a more amplified, slower solution.
Temperatures will rebound Saturday as southerly flow on the backside
of the departing high promotes warm, moist advection.

Thereafter, the overall pattern trends toward weak westerlies aloft
through early next week. Embedded shortwaves may offer periodic
shower/thunderstorm chances but will be much more dependent on
convective evolution to the west to determine
timing/coverage/probability of occurrence for the forecast area.
There is higher confidence that broad height rises should enable
further warming areawide, making low to mid 80 values more likely by
Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper low passing through the region is supporting scattered
to numerous slow-moving showers and thunderstorms across the
area this afternoon. These are bringing periods of heavy rain
and lightning to area terminals as well as restrictions to
cigs/vis. Expect the convection to continue throughout the
remainder of the day, tapering off from west to east after 00Z.
High pressure builds into the area in the wake of the low
overnight into Thursday, bringing VFR conditions and light
north to northwest flow thereafter through the remainder of the
TAF period.

.Outlook...
High pressure remains in place through the end of the week,
resulting in areawide VFR through that time. Some restriction
potential returns Saturday night into Sunday as showers and
thunderstorms return with the next disturbance.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...Frazier/MLB
AVIATION...Cermak/Shallenberger
Hazardous weather outlook, May 29, 12:40 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
140 PM EDT Wed May 29 2024

OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-077-078-WVZ001-
002-301745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
140 PM EDT Wed May 29 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will move slowly across the area today.
Some moderate to heavy rainfall rates may accompany any stronger
shower and create a localized flooding concern, especially in urban
areas and in locations that see several rounds of rain. In addition,
atmospheric conditions may promote brief funnel clouds or cold air
funnels, but instances of making contact with the ground will be
rare.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057>059-068-069-PAZ031-074>076-WVZ003-004-012-021-509>514-301745-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
140 PM EDT Wed May 29 2024

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will move slowly across the area today.
Some moderate to heavy rainfall rates may accompany any stronger
shower and create a localized flooding concern, especially in urban
areas and in locations that see several rounds of rain. In addition,
atmospheric conditions may promote brief funnel clouds or cold air
funnels, but instances of making contact with the ground will be
rare.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MLB

In the hours before

Special weather statement, May 29, 10:12 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1112 AM EDT Wed May 29 2024

OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078-
WVZ001-002-291700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Westmoreland-
Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Sharon, Hermitage, Grove City, Oil City, Franklin,
Tionesta, New Castle, Ellwood City, Butler, Clarion,
Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge,
Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Washington,
Canonsburg, Murrysville, Greensburg, New Kensington,
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Indiana,
Armagh, Weirton, Follansbee, and Wellsburg
1112 AM EDT Wed May 29 2024

Atmospheric conditions exist today across portions of Eastern OH,
the WV Panhandle, and Western PA for the potential formation of
weak circulations within shallow showers/thunderstorms that may
allow for funnel clouds to form. Remember, funnel clouds will
appear smooth and exhibit counter-clockwise rotation while
harmless low hanging clouds, known as SCUD, will appear ragged and
not exhibit rotation.

In rare occasions, these funnel clouds may briefly touch down.
Stay alert and be prepared to move to a safe shelter if you
observe a funnel cloud approaching the ground. Report funnel
clouds and/or possible tornado touchdowns to local law enforcement
and the National Weather Service.

MLB
Special weather statement, May 29, 1:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
209 PM EDT Wed May 29 2024

PAZ075-076-291845-
Fayette Ridges PA-Fayette PA-
209 PM EDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAYETTE COUNTY THROUGH
245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Uniontown, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Uniontown, Connellsville, South Connellsville, Dunbar, Chalkhill, and
Ohiopyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3983 7974 3995 7981 4008 7955 3988 7943
TIME...MOT...LOC 1808Z 250DEG 20KT 3992 7972

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

22
Special weather statement, May 29, 1:19 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
219 PM EDT Wed May 29 2024

PAZ073-074-291845-
Westmoreland Ridges PA-Westmoreland PA-
219 PM EDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WESTMORELAND COUNTY
THROUGH 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Greensburg, Latrobe, McChesneytown-Loyalhanna, Blairsville, Derry,
Lawson Heights, New Alexandria, Youngstown, Crabtree, and Loyalhanna
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4028 7915 4022 7951 4034 7956 4044 7927
      4042 7927 4042 7926 4043 7925 4043 7923
      4041 7920 4041 7919
TIME...MOT...LOC 1818Z 255DEG 14KT 4030 7949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

22
Local storm report, May 29, 1:28 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
228 PM EDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     Smithfield              39.80N  79.80W
05/26/2024                   Fayette            PA   Trained Spotter

            Tree limbs down

&&

Event Number PBZ2404801

Kramar
Special weather statement, May 29, 1:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
239 PM EDT Wed May 29 2024

PAZ073>076-291915-
Fayette Ridges PA-Westmoreland Ridges PA-Westmoreland PA-Fayette PA-
239 PM EDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES THROUGH 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mount Pleasant, or 9 miles northeast of
Connellsville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ligonier, Seven Springs, Calumet-Norvelt, Laurel Mountain, Donegal,
Champion, Indian Head, Acme, Jones Mills, and Laurel Mountain State
Park.

This includes Pennsylvania Turnpike between mile markers 82 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4018 7913 4018 7914 4016 7915 4016 7916
      4014 7916 4011 7918 4012 7921 4010 7923
      4009 7926 3999 7933 4005 7952 4022 7950
      4028 7912 4020 7912
TIME...MOT...LOC 1839Z 277DEG 19KT 4009 7943

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

22

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Westmoreland

When
May 29, 1:55 PM EST
Where
Westmoreland County, 1.48 mi NNW of Rector
Measured
1 in hail
Reported by
Public
Coordinates
40.220, -79.240

Tornado, Westmoreland

When
May 29, 5:16 PM EST to 5:18 PM EST
Where
Westmoreland County, 0.84 mi NE of Cooperstown to 0.89 mi SSW of Bradenville
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$10,000
Reported by
Public
Coordinates
40.310, -79.361

A brief, weak tornado occurred on May 29 in a strengthening/developing convective cell on the east side of Latrobe, as documented by multiple videos provided to NWS. An aerial survey by Westmoreland EMA revealed patchy threshold damage over a short |distance along Route 982 east of Latrobe, including a few large limbs and several small limbs snapped and shingles removed from a home. The tornado appears to have formed as a developing updraft interacted with an outflow boundary from other showers/storms and briefly tightened a vertical circulation to tornadic intensity. |The updraft weakened quickly thereafter, as did the damaging wind speed at the surface. A peak wind speed of 70 MPH was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184487, 1184488.